Alert archive / Utah / Wind Advisories in 2015

Wind Advisory 1, NWS Salt Lake City, UT

March 31, 2015

NWS Salt Lake City, UT issued this wind advisory at Mar 31, 2015, 3:34 AM MDT. It took effect at Mar 31, 2015, 3:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2015, 3:34 AM MDT (09:34 UTC)
In effect from
Mar 31, 2015, 3:00 PM MDT
Expired
Apr 1, 2015, 4:00 AM MDT
In force
13 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WWUS75 KSLC 310934
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 AM MDT TUE MAR 31 2015

UTZ005-312200-
/O.NEW.KSLC.WI.Y.0001.150331T2100Z-150401T1000Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
334 AM MDT TUE MAR 31 2015

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM
MDT WEDNESDAY.

* AFFECTED AREA...THE GREAT SALT LAKE DESERT AND MOUNTAINS. THIS
  INCLUDES WENDOVER...AS WELL AS INTERSTATE 80 BETWEEN WENDOVER
  AND TOOELE.

* WINDS...SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH IN THE
  AFTERNOON...SWITCHING TO NORTHWEST 25 TO 35 MPH WITH GUSTS TO
  55 MPH THIS EVENING.

* TIMING...SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON AND
  BECOME STRONG IN THE LATE AFTERNOON. THESE WINDS WILL SWITCH TO
  THE NORTHWEST AND REACH THEIR PEAK THIS EVENING...BEFORE
  DECREASING AFTER MIDNIGHT.

* IMPACTS...STRONG CROSSWINDS WILL DEVELOP ON INTERSTATE 80 AND
  PORTIONS OF UTAH STATE ROUTE 30. THESE WINDS COULD CREATE
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE
  VEHICLES. REDUCED VISIBILITY IN BLOWING DUST IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
3 follow-up statements
825 
WWUS75 KSLC 312101
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT TUE MAR 31 2015

UTZ005-011000-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-150401T1000Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
301 PM MDT TUE MAR 31 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MDT WEDNESDAY...

* AFFECTED AREA...THE GREAT SALT LAKE DESERT AND MOUNTAINS. THIS 
  INCLUDES WENDOVER...AS WELL AS INTERSTATE 80 BETWEEN WENDOVER 
  AND TOOELE. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...GUSTY NORTHWEST WINDS WILL DEVELOP WITH THE PASSAGE OF
  A COLD FRONT EARLY THIS EVENING...AND CONTINUE INTO THE
  OVERNIGHT HOURS BEFORE DIMINISHING.

* IMPACTS...STRONG CROSSWINDS WILL DEVELOP ON INTERSTATE 80 AND 
  PORTIONS OF UTAH STATE ROUTE 30. THESE WINDS COULD CREATE 
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE 
  VEHICLES. REDUCED VISIBILITY IN BLOWING DUST IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
450 
WWUS75 KSLC 010323
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MDT TUE MAR 31 2015


UTZ005-011000-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-150401T1000Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
923 PM MDT TUE MAR 31 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MDT WEDNESDAY...

* AFFECTED AREA...THE GREAT SALT LAKE DESERT AND MOUNTAINS. THIS 
  INCLUDES WENDOVER...AS WELL AS INTERSTATE 80 BETWEEN WENDOVER 
  AND TOOELE. 

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS TO 50 MPH.

* TIMING...STRONG AND GUSTY NORTHWEST WINDS FROM EARLIER THIS
  EVENING HAVE DECREASED SIGNIFICANTLY AT MID-EVENING. WINDS WILL
  INCREASE AGAIN OVER THE AREA AGAIN AFTER MIDNIGHT. 

* IMPACTS...STRONG CROSSWINDS WILL EXIST ALONG INTERSTATE 80 AND
  PORTIONS OF UTAH STATE ROUTE 30 ACROSS EXTREME NORTHWEST UTAH.
  THESE WINDS COULD CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. REDUCED VISIBILITY IN BLOWING DUST IS
  ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
422 
WWUS75 KSLC 010944
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 AM MDT WED APR 1 2015

UTZ005-011045-
/O.EXP.KSLC.WI.Y.0001.000000T0000Z-150401T1000Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
344 AM MDT WED APR 1 2015

...WIND ADVISORY WILL EXPIRE AT 4 AM MDT EARLY THIS MORNING...

WINDS HAVE DECREASED ACROSS THE GREAT SALT LAKE DESERT IN
NORTHWEST UTAH AND WILL CONTINUE TO WEAKEN THROUGH THE MORNING
HOURS. AS A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.
HOWEVER...LOCAL GUSTS OVER 35 MPH ARE STILL POSSIBLE THROUGH LATE
THIS MORNING.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 30, 8:17 PM MDT, 7 hours 17 minutes earlier.

Area forecast discussion, Mar 30, 8:17 PM MDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
817 PM MDT MON MAR 30 2015

.SYNOPSIS...A WARM SOUTHWEST FLOW ALOFT WILL DEVELOP ACROSS
UTAH TUESDAY...FOLLOWED BY A COUPLE OF COLD PACIFIC WEATHER
DISTURBANCES FOR THE MIDDLE PORTION OF THE WEEK. HIGH PRESSURE
ALOFT WILL RETURN FOR LATE FRIDAY AND INTO THE FIRST HALF OF THE
UPCOMING WEEKEND.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A RIDGE OVER THE
INTERMOUNTAIN WEST...WITH A WEAK DISTURBANCE OVER SOUTHWEST UTAH.
AMDAR 400-250MB WIND OBSERVATIONS SHOW A 75-125KT ANTICYCLONIC JET
OVER WESTERN CANADA. GOES/GPS/RAP/00Z SLC RAOB INDICATE THE
PRECIPITABLE WATER VALUE RANGES BETWEEN 0.15"-0.25" NORTHERN AND
WESTERN UTAH...TO 0.33"- 0.45" ACROSS THE SOUTHEAST VALLEYS.
BLENDED TOTAL PRECIPITABLE WATER PRODUCT INDICATES A PACIFIC TAP
INTO THE PACIFIC NORTHWEST AND NORTHERN ROCKIES.

HIGH BASED CONVECTION ACROSS SOUTH CENTRAL UTAH IS BEING ENHANCED BY
THE APPROACHING DISTURBANCE. HAVE EXPANDED MENTION ACROSS EASTERN
VALLEYS FOR THE REMAINDER OF THE NIGHT...BUT DROP MENTION ACROSS
CENTRAL/SOUTHERN MOUNTAINS ALONG WITH SOUTH CENTRAL UTAH AFTER
MIDNIGHT DUE TO THE PROGRESSION OF THE WAVE. WITH IN CLOUD LIGHTNING
BEING OBSERVED KEPT MENTION OF THUNDER THIS EVENING. HAVE ALSO HAD
SEVERAL REPORTS OF DRY MICROBURSTS IN THE 45-60 MPH RANGE. WILL
CONTINUE TO MESSAGE SHORT TERM TRENDS THROUGH TWEETS.

RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE REGION WILL BE IN THE WARM SECTOR
OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. HAVE INCREASED
OVERNIGHT LOWS CLOSER TO LAMP GUIDANCE...AND UPDATED THE DIURNAL
TEMPERATURE CURVE.

SKY GRIDS UPDATED TO REFLECT DIMINISHING CONVECTIVE DEBRIS ACROSS
THE SOUTHEAST ZONES OVERNIGHT AS MID AND HIGH CLOUDS BEGIN TO
INCREASE ACROSS THE NORTHWEST ZONES BY MORNING.

NEXT SHIFT WILL BE CHALLENGED BY PRE AND POST FRONTAL WIND FORECAST
AND ASSESSING NEED FOR ANY HIGHLIGHTS. TOMORROW MAY BE THE WARMEST
MARCH DAY EVER RECORDED IN SALT LAKE CITY.

PREVIOUS DISCUSSION FOLLOWS...

CONVECTION TIED TO THE HIGHER SOUTHERN TERRAIN PERSISTS LATE THIS
AFTERNOON. THIS CONVECTION DOES APPEAR TO HAVE SOME DYNAMIC SUPPORT
FROM THE VORTICITY MAXIMUM CURRENTLY OFF THE SOUTHWEST CORNER OF
UTAH. THIS DYNAMIC LIFT WILL SUSTAIN CONVECTION INTO EARLY THIS
EVENING. THE WEAKENING OF THE VORTICITY MAX AND THE LOSS OF DAYTIME
HEATING SHOULD BRING SHOWERS/ISOLATED THUNDERSTORMS TO AN END BY
AROUND MID-EVENING.

THE LOW-AMPLITUDE RIDGE TO THE WEST OF UTAH AT THIS TIME WILL SLIDE
EAST ACROSS THE STATE LATE TONIGHT/TUESDAY MORNING. TRAILING THIS
RIDGE WILL BE AN INCREASINGLY STRONG AND WARM SOUTHWEST FLOW AHEAD
OF WHAT WILL BE A COUPLE OF COLD PACIFIC TROUGHS MIDWEEK. THE FIRST
TROUGH WILL MOVE EAST ACROSS THE NORTHERN ROCKIES AND THE NORTHERN
GREAT BASIN TUESDAY NIGHT/WEDNESDAY. THE ASSOCIATED SURFACE COLD
FRONT WILL ENTER NORTHWEST UTAH AROUND MIDDAY TUESDAY...THEN STALL
WAITING FOR THE ARRIVAL OF THE COLDER AIR ALOFT LATER IN THE
AFTERNOON. THE TIGHTENING SURFACE GRADIENT DURING THE AFTERNOON
ALONG WITH GOOD MIXING WILL ALLOW TEMPS TO CLIMB TO RECORD LEVEL AND
PRODUCE STRONG SOUTHERLY WINDS OVER THE WESTERN VALLEYS. THE FRONT
WILL ACCELERATE EAST DURING THE LATE AFTERNOON AND EVENING...WITH
STRONG NORTHWEST POST-FRONTAL WINDS AND A DRAMATIC DROP IN TEMPS
DURING THE EVENING. WIND GUSTS COULD BECOME QUITE STRONG OVER THE
SALT FLATS...AND MAY REQUIRE HIGHLIGHTS IN SUBSEQUENT FORECASTS.

THE TRAILING SECOND TROUGH HAS FOR SEVERAL MODELS BEEN SHOWN TO
DEEPEN OVER THE GREAT BASIN IN RESPONSE TO UPSTREAM RIDGING OFF THE
WEST COAST. THE LATEST VERSIONS OF THE GFS/ECMWF HAVE CLOSED THE
TIMING GAP DIFFERENCE...THOUGH THE ECMWF IS STILL A BIT FASTER
PUSHING THE TROUGH EAST THROUGH UTAH ON THURSDAY. PRECIP WILL LIKELY
CONCENTRATE ALONG AND NORTH OF THE ASSOCIATED BAROCLINIC POSITIONED
FROM SOUTHWEST THROUGH EAST-CENTRAL UTAH. LOW-LEVEL CONVERGENCE
ALONG THIS BOUNDARY ALONG WITH VORTICITY LOBE ROTATING THROUGH THE
MEAN TROUGH SHOULD HAVE LITTLE TROUBLE GENERATING LIFT AND SOLID
PRECIP NEAR AND NORTH OF THE BOUNDARY. FURTHER TO THE NORTH
SCATTERED COLD AIR INSTABILITY SHOWERS ARE LIKELY...WITH THIS
ACTIVITY CONFINE TO THE HIGHER TERRAIN AND ADJACENT VALLEY
LOCATIONS. PRECIP WILL SHOW A DECREASING TREND THURSDAY NIGHT AS THE
MAIN TROUGH MOVES THROUGH THE STATE AN INTO WESTERN COLORADO BY LATE
THURSDAY NIGHT. CLEARING SKIES BEHIND THE TROUGH WILL BRING COLD
TEMPERATURES TO NORTHERN AND WESTERN UTAH...WITH THE POTENTIAL FOR
AN HARD FREEZE IN THE ACTIVE AGRICULTURAL AREA.

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUILDING SHORTWAVE
RIDGING ACROSS THE FORECAST AREA FRIDAY...FOLLOWED BY A PERIOD OF
MILD AND DRY SOUTHWESTERLY FLOW ALOFT SATURDAY INTO EARLY SUNDAY AS
AN UPPER TROUGH DEVELOPS ALONG THE WEST COAST. AS SUCH HAVE GONE
WITH A DRY FORECAST FOR THIS PERIOD ALONG WITH A WARMING TREND AREA-
WIDE. THE MODELS DIVERGE IN THE EVOLUTION OF THIS TROUGH TOWARD THE
LATTER PORTION OF THE WEEKEND INTO EARLY NEXT WEEK...WHICH LEADS TO
A LOW CONFIDENCE FORECAST FOR THE DAYS 6-7 PERIOD. THE PREVIOUS
FORECAST IS FAIRLY IN LINE WITH THE GFS SOLUTION...WHICH SLOWLY
BRINGS THIS TROUGH INLAND AND PUSHES A FRONTAL BAND INTO NORTHERN UT

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT KSLC THROUGH THE
TONIGHT...WITH SOUTHEAST DRAINAGE WINDS REDEVELOPING 03Z-05Z.
SOUTHEAST WINDS INCREASE LATE TONIGHT...WITH THREAT OF AIRPORT
WEATHER WARNING CRITERIA GUSTS BY THE MIDDLE OF TUESDAY MORNING
AHEAD OF AN APPROACHING STRONG COLD FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER/SEAMAN
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 30, 7:53 PM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
753 PM MDT MON MAR 30 2015

UTZ001>016-019>021-517-518-WYZ021-311400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
753 PM MDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS ARE FORECAST TO DEVELOP TUESDAY...AND MAY BE
PARTICULARLY GUSTY ACROSS THE WESTERN VALLEYS. WINDS WILL THEN
SHIFT TO THE NORTHWEST AND REMAIN QUITE GUSTY ACROSS THE WESTERN
VALLEYS TUESDAY EVENING BEFORE GRADUALLY DIMINISHING TUESDAY
NIGHT. GUSTY NORTHERLY WINDS ARE POSSIBLE ACROSS SOUTHERN UTAH
THURSDAY NIGHT.

COOLER TEMPERATURES ARE IN THE FORECAST FOR THE END OF THE WORK
WEEK. FREEZING NIGHTTIME TEMPERATURES ARE A GOOD POSSIBILITY
ACROSS MAINLY NORTHERN UTAH. A HARD FREEZE IS POSSIBLE IN THE
OUTLYING AREAS. SHOULD THESE TEMPERATURES MATERIALIZE...THERE
WOULD BE A THREAT TO SENSITIVE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Wind Advisories in Utah, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.